Alert archive / Michigan / Red Flag Warnings in 2006

Red Flag Warning 1, NWS Grand Rapids, MI

April 19, 200610 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Apr 19, 2006, 4:09 AM EDT for 10 counties in Michigan. It took effect at Apr 19, 2006, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2006, 4:09 AM EDT (08:09 UTC)
In effect from
Apr 19, 2006, 12:00 PM EDT
Expired
Apr 19, 2006, 7:58 PM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 64 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 190809
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 AM EDT WED APR 19 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR THE LAKESHORE COUNTIES AND THE MANISTEE NATIONAL FOREST 
DUE TO GUSTY WINDS...VERY LOW HUMIDITY...AND WARM TEMPERATURES...

.HIGH PRESSURE AT THE SURFACE CENTERED OVER HUDSON BAY WILL
CONTINUE TO BRING GUSTY EAST TO SOUTHEAST WINDS TO SOUTHWEST LOWER
MICHIGAN. THESE EAST WINDS WILL ALSO ADVECT DRIER AIR INTO THE
AREA. TEMPERATURES ARE EXPECTED TO WARM WELL INTO THE 70S TODAY
WITH PLENTY OF SUNSHINE AND GOOD MIXING.

MIZ037>039-043>045-050-056-064-071-191615-
/O.NEW.KGRR.FW.W.0001.060419T1600Z-060420T0000Z/
MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA-MUSKEGON-OTTAWA-ALLEGAN-
VAN BUREN-
409 AM EDT WED APR 19 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR THE LAKESHORE COUNTIES AND THE MANISTEE NATIONAL FOREST 
DUE TO GUSTY WINDS...VERY LOW HUMIDITY...AND WARM TEMPERATURES...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING. 

TEMPERATURES ARE EXPECTED TO CLIMB INTO THE 70S EARLY THIS
AFTERNOON ACROSS THE AREA. AS TEMPERATURES WARM...DRIER AIR WILL
BE MIXED DOWN TO THE SURFACE AND ADVECTED IN FROM THE EAST. THE
WARMER TEMPERATURES WILL HELP TO LOWER HUMIDITIES DOWN INTO THE 20
TO 25 PERCENT RANGE ALONG THE LAKESHORE AND OVER THE MANISTEE
NATIONAL FOREST. SOME ISOLATED AREAS MAY SEE HUMIDITIES DROP INTO
THE TEENS.

WINDS ARE EXPECTED TO INCREASE ALSO BY LATE MORNING TO BETWEEN 15 AND
20 MPH AND CONTINUE THROUGH THE AFTERNOON WITH SOME HIGHER GUSTS
EXPECTED.

THIS EVENING...TEMPERATURES WILL FALL...WINDS WILL DIMINISH...AND
HUMIDITIES WILL RECOVER. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NJJ
3 follow-up statements
000 
WWUS83 KGRR 191552
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EDT WED APR 19 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR THE LAKESHORE COUNTIES AND THE MANISTEE NATIONAL
FOREST DUE TO GUSTY WINDS...VERY LOW HUMIDITY...AND WARM
TEMPERATURES...

.HIGH PRESSURE CENTERED OVER HUDSON BAY WILL CONTINUE TO BRING
GUSTY EAST TO SOUTHEAST WINDS TO SOUTHWEST LOWER MICHIGAN. THE
EAST WINDS WILL ALSO MEAN WARMER AND DRIER CONDITIONS ALONG THE
LAKE MICHIGAN SHORE...WHERE TEMPERATURES WILL WARM INTO THE 70S
THIS AFTERNOON.

MIZ037>039-043>045-050-056-064-071-200000-
/O.CON.KGRR.FW.W.0001.060419T1600Z-060420T0000Z/
MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA-MUSKEGON-OTTAWA-ALLEGAN-
VAN BUREN-
1152 AM EDT WED APR 19 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

TEMPERATURES ARE EXPECTED TO CLIMB INTO THE 70S EARLY THIS
AFTERNOON ACROSS THE AREA. AS TEMPERATURES WARM...THE RELATIVE
HUMIDITY WILL DROP BELOW 25 PERCENT ALONG THE LAKESHORE AND OVER
THE MANISTEE NATIONAL FOREST. SOME ISOLATED AREAS MAY SEE
HUMIDITIES DROP INTO THE TEENS.

WINDS OF 15 TO 20 MPH WILL CONTINUE THROUGH THE AFTERNOON WITH SOME
HIGHER GUSTS EXPECTED.

THIS EVENING...TEMPERATURES WILL FALL...WINDS WILL DIMINISH...AND
HUMIDITIES WILL RECOVER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

OSTUNO
000 
WWUS83 KGRR 192000
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT WED APR 19 2006

...RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM EDT THIS
EVENING FOR THE LAKESHORE COUNTIES AND THE MANISTEE NATIONAL
FOREST...

.HIGH PRESSURE CENTERED OVER HUDSON BAY WILL CONTINUE TO BRING
GUSTY EAST TO SOUTHEAST WINDS TO SOUTHWEST LOWER MICHIGAN. THE
EAST WINDS WILL ALSO MEAN WARM AND DRY CONDITIONS ALONG THE LAKE
MICHIGAN SHORE...WHERE TEMPERATURES WILL BE IN THE 70S.

MIZ037>039-043>045-050-056-064-071-200000-
/O.CON.KGRR.FW.W.0001.000000T0000Z-060420T0000Z/
MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA-MUSKEGON-OTTAWA-ALLEGAN-
VAN BUREN-
400 PM EDT WED APR 19 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

TEMPERATURES IN THE 70S...RELATIVE HUMIDITY AT OR BELOW 25 PERCENT
AND SOME GUSTY WINDS WILL MEAN A HIGH FIRE DANGER WILL CONTINUE
INTO THE EVENING. 

LATER THIS EVENING...TEMPERATURES WILL FALL...WINDS WILL
DIMINISH...AND HUMIDITIES WILL RECOVER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

OSTUNO
000 
WWUS83 KGRR 192358
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
758 PM EDT WED APR 19 2006


MIZ037>039-043>045-050-056-064-071-200100-
/O.CAN.KGRR.FW.W.0001.000000T0000Z-060420T0000Z/
MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA-MUSKEGON-OTTAWA-ALLEGAN-
VAN BUREN-
758 PM EDT WED APR 19 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
RED FLAG WARNING. 

TEMPERATURES HAVE FALLEN AND WINDS HAVE DIMINISHED BELOW CRITERIA
ACROSS THE AREA. HUMIDITIES ARE EXPECTED TO RECOVER AT LEAST INTO
THE 70 TO 80 PERCENT RANGE OVERNIGHT.

$$

NJJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 19, 3:56 AM EDT, 13 minutes earlier.

Area forecast discussion, Apr 19, 3:56 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 AM EDT WED APR 19 2006

.SHORT TERM...
WV IMAGERY AND UPPER AIR CHARTS THIS MORNING SHOW THAT THE EXPECTED
OMEGA BLOCK IS INDEED NOW IN PLACE OVER THE THE ERN 2/3RDS OF THE
COUNTRY AND THE WRN ATLANTIC. THE UPPER HIGH IS JUST ABOUT OVERHEAD
THIS MORNING AND THE WRN UPPER LOW IS CENTERED OVER SD. FORECAST
ISSUES THIS MORNING START OUT WITH FIRE WEATHER CONCERNS WITH THE
DRY AIR IN PLACE AROUND THE SFC HUDSON BAY HIGH AND THE WARM AND
BREEZY CONDITIONS EXPECTED TODAY. THE FOCUS THEN SHIFTS TO THE UPPER
LOW EXPECTED TO COME IN BEGINNING ON THU AND VERY SLOWLY MOVE CLOSER
TOWARD THE CWFA THROUGH FRI. PCPN CHCS WILL HAVE TO BE DETERMINED
FROM THU THROUGH FRI.

IR SATELLITE IMAGERY THIS MORNING SHOWS A NICE CLUSTER OF STORMS
CURRENTLY LOCATED OVER MOST OF ILLINOIS AND SW INDIANA. THESE STORMS
ARE ASSOCIATED WITH A LLJ JUST AHEAD OF AN AREA OF LOW PRESSURE AT
THE SFC OVER THE ERN PORTION OF MO. BLOW OFF CIRRUS CLOUDS COMING
FROM THIS CLUSTER OF STORMS ARE TRYING TO MAKE THEIR WAY OVER LOWER
MI...BUT WITH UPPER RIDGING AND A DRY AIR MASS IN PLACE...THESE
CLOUDS ARE SHEARING OUT/DISSIPATING. SOME THIN CIRRUS ARE ALREADY
OVERHEAD...AND MORE WILL BE TRYING TO MOVE IN AS THE ENTIRE STORM
SYSTEM AND OCCLUDED FRONT TO OUR WEST CRAWL SLOWLY EAST. SKIES TODAY
SHOULD RANGE FROM PARTLY TO MOSTLY SUNNY...DEPENDING ON EXACTLY HOW
MUCH IN THE WAY OF HIGH CLOUDS SURVIVE.

WITH PLENTY OF SUNSHINE...TEMPS WILL RISE PRETTY QUICKLY AFTER
SUNRISE AND SHOULD SURPASS YESTERDAY/S HIGHS BY A FEW DEGREES WITH
HIGHER THICKNESSES IN PLACE AND WARMER H850 TEMPS EXPECTED. MOST
AREAS SHOULD REACH THE LOWER TO MID 70S. WARMEST AREAS WILL BE ALONG
THE LAKESHORE AS E TO SE WINDS WILL BE ALLOWING FOR DOWNSLOPING TO
OCCUR FOR THE WRN COUNTIES. THESE AREAS MAY EVEN SNEAK UP INTO THE
UPPER 70S. MOS DEW POINTS WERE MUCH TOO MOIST YESTERDAY AND WERE A
GOOD 6 TO 8 DEGREES TOO HIGH AT MOST LOCALES WITH SOME AREAS SEEING
DEW POINTS A GOOD 10+ DEGREES LOWER THAN MET MOS. THIS CAN BE
ATTRIBUTED TO EFFICIENT MIXING DRAGGING DRIER AIR DOWN FROM
ALOFT...AND CONTINUED DRIER AIR ADVECTING FROM THE EAST AROUND THE
HUDSON BAY HIGH. THIS AFTERNOON WILL LIKELY SEE SIMILAR
CONDITIONS...AND HAVE GONE WITH DEW POINTS IN THE MID 30S FOR THE
MOST PART. THESE DEW POINTS COMBINED WITH MID TO UPPER 70S OVER THE
WRN COUNTIES...RH/S EXPECTED TO BE IN THE 25 PERCENT OR LOWER...AND
WINDS OF 10 TO 20 MPH WITH SOME HIGHER GUSTS ARE GOING TO ALLOW FOR
POTENTIAL EXTREME FIRE BEHAVIOR IF ANY FIRES ARE STARTED. WITH THIS
IN MIND...WE HAVE ISSUED A RED FLAG WARNING FOR THE LAKESHORE FIRE
WEATHER ZONES AND FOR THE MANISTEE NATIONAL FOREST LANDS.
ELSEWHERE...CRITERIA ARE NOT EXPECTED TO BE MET WITH TEMPS A NOTCH
LOWER AND RH A NOTCH HIGHER. THESE AREAS WILL HAVE TO BE MONITORED
HOWEVER BY THE DAY SHIFT.

HIGH CLOUDS WILL CONTINUE TO BE FOUND THIS EVENING OVERHEAD AHEAD OF
THE OCCLUDED FRONT EXPECTED TO BE JUST BARELY EAST OF THE MS RIVER
00Z THIS EVENING. THE UPPER RIDGE WILL BEGIN TO SLOWLY MOVE EAST OF
THE AREA...ALLOWING MORE CLOUDS TO MAKE IT OVER THE CWFA. A DRY ESE
FLOW SHOULD HELP KEEP LOWER LEVELS PRETTY DRY. THE WHAT IS LEFT OF
THE FRONT FINALLY SHOULD APPROACH THE CWFA DURING THE DAYLIGHT HOURS
ON THU. MORE CLOUDS SHOULD BE FOUND OVER THE CWFA...AND THE FLOW
FINALLY BECOMES MORE SSE. THIS CHANGE IN THE LOW LEVEL FLOW SHOULD
HELP FINALLY ADVECT SOME LOW LEVEL MOISTURE INTO THE AREA. AS THE
UPPER LOW AND THE ASSOCIATED COLD POOL ALOFT BEGIN TO MOVE
OVERHEAD...ENOUGH INSTABILITY WILL BE FOUND TO ALLOW FOR A CHC OF
SOME SHOWERS. MOISTURE IS STILL NOT GREAT...AND THEREFORE THE CHC
POPS YET. THE BEST INSTABILITY REMAINS SOUTH AND WEST OF THE
AREA...LEAVING THUNDER CHCS RATHER LOW THU AFTERNOON. WE HAVE KEPT
THUNDER OUT FOR THU FOR NOW.

SHOWERS WILL CONTINUE TO BE POSSIBLE THU NIGHT AS SHORT WAVE ENERGY
ROTATES AROUND THE UPPER LOW AND THE COLD POOL MOVES CLOSER YET.
DIURNAL INSTABILITY WILL BE ON THE WANE...BUT ENOUGH OF A THREAT OF
SHOWERS EXISTS TO KEEP A SMALL CHC POPS IN FOR THU NIGHT. THE BEST
THREAT OF PCPN IN THE SHORT TERM LOOKS TO BE ON FRI AS THE UPPER LOW
INCHES CLOSER. MOISTURE WILL HAVE HAD A CHC TO INCREASE...AND
DIURNAL INSTABILITY WILL ONCE AGAIN GIVE A BOOST TO SHOWER COVERAGE.
SFC BASED AND ELEVATED PARAMETERS ARE BORDERLINE AS FAR AS THUNDER
GOES...BUT THE DIURNAL HELP AND WITH THE COLD POOL NEARBY...CAN NOT
RULE OUT ISOLATED THUNDER. THUS...THE CHC OF THUNDER WAS LEFT IN
WITH NUMEROUS SHOWERS EXPECTED.

&&

.LONG TERM...
MODELS ARE IN DECENT AGREEMENT FOR THE WEEKEND INTO MONDAY...SHOWING
THE UPPER LOW CROSSING SW LOWER MI SAT NIGHT...FOLLOWED BY A COLD
FRONT ARRIVING FROM CENTRAL CANADA ON MONDAY. WILL MAINTAIN THE
CHANCE OF SHOWERS FOR FRI NIGHT INTO SAT NIGHT ASSOCIATED WITH THE
UPPER LOW. ENOUGH WRAP AROUND MOISTURE MAY PERSIST ON SUNDAY TO
WARRANT ADDING PRECIP TO THE FORECAST.  WILL NEED TO MONITOR
TRENDS.  I DID KEEP SUNDAY DRY AT THIS POINT.  THE COLD FRONT ON MON
SHOULD FEATURE LITTLE MOISTURE BASED ON ITS ORIGIN...THUS WILL KEEP
ITS PASSAGE DRY AT THIS POINT.  IT NOW APPEARS THAT UNSEASONABLY
COLD AIR WILL FILTER IN BEHIND THIS FRONT FOR TUE WITH THE ECMWF AND
GFS SHOWING 850 MB TEMPS DROPPING TO AROUND MINUS 4 DEG C.  THAT
SHOULD HOLD HIGHS IN THE 50S.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING OUT FOR ALL
LAKESHORE COUNTIES AND LAKE...OSCEOLA...NEWAYGO...AND MECOSTA
COUNTIES FROM NOON TODAY THROUGH 8 PM THIS EVENING.

&&

NJJ MJS
Hazardous weather outlook, Apr 18, 6:08 AM EDT, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
608 AM EDT TUE APR 18 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-191015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
608 AM EDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS AN UPPER LOW APPROACHES LATER THURSDAY NIGHT OR FRIDAY
THERE COULD BE A FEW THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Michigan, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.